Obesity, Previous Use of HRT, and Treatment with Aromatase Inhibitors Puts Postmenopausal Women with Early-Stage Breast Cancer at Increased Risk of Joint Symptoms

LONDON, Aug. 12, 2008--Previous use of hormone replacement therapy (HRT), hormone-receptor positivity, previous chemotherapy, obesity, and treatment with anastrozole versus tamoxifen are all risk factors for joint symptoms (eg, arthralgia and arthritis) in postmenopausal women with breast cancer on endocrine treatment, according to a retrospective exploratory analysis of patients enrolled in the ATAC trial*, published in an Article early Online and in the September edition of The Lancet Oncology.

Dr Ivana Sestak and Dr Jack Cuzick (Cancer Research UK, London, UK) and colleagues investigated the importance of a range of risk factors for joint symptoms in patients enrolled in the ATAC trial, in which postmenopausal women with breast cancer were randomly assigned to either an aromatase inhibitor (anastrozole) or tamoxifen. The authors also examined whether the importance of these risk factors varied according to treatment. 5433 women who were enrolled in the ATAC trial and did not report joint symptoms at entry were included in the analysis, which was based on data from case reports for these patients.

41·1% (777 of 1937) of women who had previously used HRT reported joint symptoms compared with 28·6% (1001 of 3496) of women who had not used HRT. In women with hormone-receptor-positive tumours, 33·9% (1556 of 4596) reported joint symptoms compared with 27·7% (124 of 448) who had hormone-receptor-negative tumours. Women who received previous chemotherapy also reported significantly more joint symptoms than those who had not (39·2% [461 of 1176] vs 30·9% [1317 of 4257]). Obesity also had a role in the onset of joint symptoms, with significantly more joint symptoms being reported with increasing BMI (37·2% [504 of 1460] for BMI >30 kg/m² vs 31·3% [602 of 2021] for BMI 25–30 kg/m² vs 31·0% [592 of 1950] for BMI <25 kg>

These risk factors are all potentially linked with greater decreases in oestrogen concentration when patients start taking endocrine treatment, and oestrogen deficiency has been associated with joint symptoms in several different settings. The effects of these risk factors are additive, and therefore need to be taken into account when preparing women for the use of aromatase inhibitors. Dr Sestak concludes: “Awareness of risk factors for joint symptoms will help both clinicians and patients to anticipate and manage these symptoms and ensure optimum adherence to endocrine treatment”.

Dr Jack Cuzick, Cancer Research UK, Centre for Epidemiology, Mathematics, and Statistics, Wolfson Institute of Preventive Medicine, London, UK. T) +44 (0)20 7014 0227
jack.cuzick@cancer.org.uk

Note to Editors
*The ATAC (Arimidex [anastrozole] Tamoxifen Alone or in Combination) trial was a double-blind, randomised clinical trial in which anastrozole and tamoxifen were compared in over 9000 postmenopausal women with early-stage breast cancer.


Please mention The Lancet Oncology as the source of this material
Issued by Tony Kirby,
Press Officer, The Lancet
pressoffice@lancet.com
Telephone: +44 (0)20 7424 4949/4249

Posted: August 2008

View comments

Hide
(web1)